Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

August 11, 2021Grant County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Aug 11, 2021, 4:19 PM CDT for Grant County, Wisconsin. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 4:19 PM CDT (21:19 UTC)
Expired
Aug 11, 2021, 4:45 PM CDT
In force
26 min
Issued by
NWS La Crosse, WI
Hail
0.88 in
Wind
40

County Grant County, WI

The radar

The La Crosse radar (KARX), 93 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2852 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

320 
WWUS83 KARX 112119
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
419 PM CDT Wed Aug 11 2021
 
WIZ054-061-112145-
Crawford WI-Grant WI-
419 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northeastern Grant
and southeastern Crawford Counties through 445 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Muscoda, or 18 miles northeast of Lancaster, moving
east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Boscobel, Fennimore, Preston, Montfort, Wauzeka, Centerville,
Woodman, Steuben, Highway 61 And County T, Werley, Harris Ridge,
Highways 60 And 61, County Roads K And T, Maple Ridge, Red Oak Ridge,
Boydtown, Kickapoo Indian Caverns and Easter Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 800 PM CDT for southwestern
Wisconsin.

&&

LAT...LON 4298 9078 4310 9097 4321 9079 4317 9066
      4313 9043 4291 9043
TIME...MOT...LOC 2119Z 257DEG 27KT 4306 9048 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

DTJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 11, 2:48 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 11, 2:48 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
248 PM CDT Wed Aug 11 2021

.SHORT TERM...(This evening through Thursday)
Issued at 246 PM CDT Wed Aug 11 2021

Storms continue across the area and deep wind shear and
instability are yielding supercells. Although low-level curvature
is not overly impressive, 100-150 m2/s2 0-1km SRH combined 25-30
kt 0-1km Bulk Shear and 0-3km MLCAPE near 200 J/Kg is providing an
environment that is producing tornadoes per SPC mesoa. Storm
motions continue to favor discrete storms off the cold front. This
threat will continue for the next hours, moving slowly southward.
The threat should end by 6 pm in southwest Wisconsin.

Heat index values will peak around 100F and at 5 pm the advisory
will be allowed to expire.

Clear conditions are expected overnight with a small chance of
thunderstorms across the far south Thursday afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 246 PM CDT Wed Aug 11 2021

From Thursday night through Friday night, a longwave trough will
be located across the Canadian provinces of Saskatchewan,
Manitoba, and Ontario, and from the Dakotas into the Great Lakes.
Rain chances will hinge on whether there will be any short waves
on the periphery of this trough. One of these waves will move
across the area on Thursday night. It looks like much of the
moisture transport will remain to our south and east. As a result,
the rain chances look to be scattered and on the light side. High
temperatures on Friday will be in the 70s with comfortable dew
points in the 50s.

For the upcoming weekend, there is some uncertainty on the location
of yet another shortwave trough. The GFS is the farthest north with
this wave and as a result the moisture transport is more focused in
areas west of the Mississippi River. This results in the development
of showers and storms. Meanwhile, the ECMWF keeps this shortwave
further southwest of the region as a result we remain dry. High
temperatures will range from the mid-70s to lower 80s. Dew points
will be in the 50s on Saturday and around 60 on Sunday.

For early next week, the models continue to differ on the location
of a cutoff low. The ECMWF has this low over the Great Lakes with
strong ridging over Quebec and New England and another one located
over the Central Plains. Meanwhile, the GFS has strong ridging over
the Upper Mississippi River Valley and Ontario and the closed low is
located over the Mid Mississippi River Valley. As a result, there is
low confidence on rain changes and temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1151 AM CDT Wed Aug 11 2021

At KLSE, storms will be in the vicinity of the airfield for about
an hour or so before moving east. While unlikely, large hail
cannot be ruled out completely at the airfield...through about
2pm/19Z. It would depend on where storms form over the area.

At KRST, VFR is expected with any storms developing to the east.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 5 PM CDT this afternoon for WIZ061.

MN...None.
IA...Heat Advisory until 5 PM CDT this afternoon for IAZ030.

&&

SHORT TERM...Baumgardt
LONG TERM...Boyne
AVIATION...Baumgardt
Hazardous weather outlook, Aug 11, 4:19 PM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
419 PM CDT Wed Aug 11 2021

IAZ011-WIZ043-044-053>055-130130-
Allamakee-Juneau-Adams-Vernon-Crawford-Richland-
419 PM CDT Wed Aug 11 2021

This Hazardous Weather Outlook is for parts of northeast Iowa and
western into central Wisconsin.

.DAY ONE...Today and Tonight

Tornado Watch until 8 pm. The severe storm threat is shifting east
and should be done by about 5 pm. At that time, the tornado watch
will be cancelled. Main impacts from any severe storms through 5
pm are damaging wind, large hail, and lightning. A brief tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups, mainly in Wisconsin, may be needed briefly
this afternoon.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ030-WIZ061-130130-
Clayton-Grant-
419 PM CDT Wed Aug 11 2021

This Hazardous Weather Outlook is for parts of northeast Iowa
into southwest Wisconsin.

.DAY ONE...Today and Tonight

Tornado Watch until 8 pm. A few strong to severe thunderstorms
are possible this afternoon. Main impacts would be damaging wind,
large hail, and lightning. A brief tornado cannot be ruled out.

Storms should exit the area by 5-6pm.

In addition a heat advisory is in effect for heat index values
expected to exceed 100 degrees again this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups, mainly in Wisconsin, may be needed briefly
this afternoon if severe weather develops.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034-
041-042-130130-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge-
Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-
419 PM CDT Wed Aug 11 2021

This Hazardous Weather Outlook is for portions of northeast Iowa, southeast
Minnesota, and northcentral and western Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Aug 11, 2:27 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
227 PM CDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             1 WNW CLIFTON           43.88N 90.37W
08/11/2021  M1.00 INCH       MONROE             WI   STORM CHASER

&&
Local storm report, Aug 11, 2:29 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
229 PM CDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     CAMP DOUGLAS            43.92N 90.27W
08/11/2021  M41 MPH          JUNEAU             WI   AWOS

            AWOS STATION KVOK VOLK FIELD.

&&

JAR
Local storm report, Aug 11, 3:15 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             VIROQUA                 43.56N 90.88W
08/11/2021  E0.25 INCH       VERNON             WI   LAW ENFORCEMENT

&&
Local storm report, Aug 11, 3:22 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
322 PM CDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             1 N VIROQUA             43.58N 90.89W
08/11/2021  U0.75 INCH       VERNON             WI   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

JAR
Local storm report, Aug 11, 3:33 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
333 PM CDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             LA FARGE                43.58N 90.64W
08/11/2021  E0.25 INCH       VERNON             WI   PUBLIC

&&
Special weather statement, Aug 11, 4:19 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
419 PM CDT Wed Aug 11 2021

WIZ054-061-112145-
Crawford WI-Grant WI-
419 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northeastern Grant
and southeastern Crawford Counties through 445 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Muscoda, or 18 miles northeast of Lancaster, moving
east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Boscobel, Fennimore, Preston, Montfort, Wauzeka, Centerville,
Woodman, Steuben, Highway 61 And County T, Werley, Harris Ridge,
Highways 60 And 61, County Roads K And T, Maple Ridge, Red Oak Ridge,
Boydtown, Kickapoo Indian Caverns and Easter Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 800 PM CDT for southwestern
Wisconsin.

&&

LAT...LON 4298 9078 4310 9097 4321 9079 4317 9066
      4313 9043 4291 9043
TIME...MOT...LOC 2119Z 257DEG 27KT 4306 9048

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DTJ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:19 PM CDTRiver Flood WarningARXLa Crosse, Trempealeau30 hr
Aug 11, 11:32 AM CDTSpecial Weather StatementARXTaylor28 min
Aug 11, 11:57 AM CDTSpecial Weather StatementARXClark, Taylor33 min
Aug 11, 12:18 PM CDTSevere Thunderstorm WarningARXTaylor42 min
Aug 11, 12:31 PM CDTSpecial Weather StatementARXClark, Jackson, La Crosse, Monroe59 min
Aug 11, 1:01 PM CDTTornado WarningARXClark17 min
Aug 11, 1:07 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe38 min
Aug 11, 1:41 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe64 min
Aug 11, 1:48 PM CDTTornado WarningARXJuneau, Monroe42 min
Aug 11, 2:06 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe39 min
Aug 11, 2:18 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe, Vernon42 min
Aug 11, 2:20 PM CDTTornado Warning Tornado observedConsiderable damage threatARXAdams, Juneau, Monroe55 min
Aug 11, 2:32 PM CDTSevere Thunderstorm WarningARXMonroe28 min
Aug 11, 3:06 PM CDTSevere Thunderstorm WarningARXRichland, Vernon54 min
Aug 11, 4:23 PM CDTSevere Thunderstorm WarningARXGrant22 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.